Alert archive / Oregon / Beach Hazards Statements in 2019
Beach Hazards Statement 11, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Oct 25, 2019, 9:35 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Oct 28, 2019, 5:00 AM PDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Oct 25, 2019, 9:35 AM PDT (16:35 UTC)
- In effect from
- Oct 28, 2019, 5:00 AM PDT
- Expired
- Oct 28, 2019, 9:00 PM PDT
- In force
- 16 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 4.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2348 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
089 WHUS46 KMFR 251635 CFWMFR Coastal Hazard Message National Weather Service Medford OR 935 AM PDT Fri Oct 25 2019 ...Sneaker Waves Possible Monday... .Long period ocean swell will combine with other waves creating the possibility for sneaker waves at all beaches Monday. ORZ021-022-260045- /O.NEW.KMFR.BH.S.0011.191028T1200Z-191029T0400Z/ South Central Oregon Coast-Curry County Coast- 935 AM PDT Fri Oct 25 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... The National Weather Service in Medford has issued a Beach Hazards Statement for sneaker waves...which is in effect from early Monday morning through Monday evening. * Hazards...Sneaker waves with unusually high run-up. * Timing...5 AM Monday morning through 9 PM Monday. * Locations Include...All beaches. * Potential Impacts...Sneaker waves with high run-ups can knock unsuspecting people over and drag them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Stay off of rocks, logs, and jetties. Never turn your back on the ocean. A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
7 follow-up statements
814 WHUS46 KMFR 260046 CFWMFR Coastal Hazard Message National Weather Service Medford OR 546 PM PDT Fri Oct 25 2019 ...Sneaker Waves Possible Monday... .Long period ocean swell will combine with other waves creating the possibility for sneaker waves at all beaches Monday. ORZ021-022-270100- /O.CON.KMFR.BH.S.0011.191028T1200Z-191029T0400Z/ South Central Oregon Coast-Curry County Coast- 546 PM PDT Fri Oct 25 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... * Hazards...Sneaker waves with unusually high run-up. * Timing...5 AM Monday morning through 9 PM Monday. * Locations Include...All beaches. * Potential Impacts...Sneaker waves with high run-ups can knock people over and drag them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Stay off of rocks, logs, and jetties. Never turn your back on the ocean. A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
130 WHUS46 KMFR 262045 CFWMFR Coastal Hazard Message National Weather Service Medford OR 145 PM PDT Sat Oct 26 2019 ...Sneaker Waves Possible Monday... .Long period ocean swell will combine with other waves creating the possibility for sneaker waves at all beaches Monday. ORZ021-022-271200- /O.CON.KMFR.BH.S.0011.191028T1200Z-191029T0400Z/ South Central Oregon Coast-Curry County Coast- 145 PM PDT Sat Oct 26 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... * Hazards...Sneaker waves with unusually high run-up. * Timing...5 AM Monday morning through 9 PM Monday. * Locations Include...All beaches. * Potential Impacts...Sneaker waves with high run-ups can knock people over and drag them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Stay off of rocks, logs, and jetties. Never turn your back on the ocean. A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
888 WHUS46 KMFR 271128 CFWMFR Coastal Hazard Message National Weather Service Medford OR 428 AM PDT Sun Oct 27 2019 ...Sneaker Waves Possible Monday... .Long period ocean swell will combine with other waves creating the possibility for sneaker waves at all beaches Monday. ORZ021-022-281200- /O.CON.KMFR.BH.S.0011.191028T1200Z-191029T0400Z/ South Central Oregon Coast-Curry County Coast- 428 AM PDT Sun Oct 27 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY EVENING... * Hazards...Sneaker waves with unusually high run-up. * Timing...5 AM Monday morning through 9 PM Monday. * Locations Include...All beaches. * Potential Impacts...Sneaker waves with high run-ups can knock people over and drag them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Stay off of rocks, logs, and jetties. Never turn your back on the ocean. A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
545 WHUS46 KMFR 272218 CFWMFR Coastal Hazard Message National Weather Service Medford OR 318 PM PDT Sun Oct 27 2019 ...Sneaker Waves Possible Monday... .Long period ocean swell will combine with other waves creating the possibility for sneaker waves at all beaches Monday. ORZ021-022-280630- /O.CON.KMFR.BH.S.0011.191028T1200Z-191029T0400Z/ South Central Oregon Coast-Curry County Coast- 318 PM PDT Sun Oct 27 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY EVENING... * Hazards...Sneaker waves with unusually high run-up. * Timing...5 AM Monday morning through 9 PM Monday. * Locations Include...All beaches. * Potential Impacts...Sneaker waves with high run-ups can knock people over and drag them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay off of rocks, logs, and jetties. Never turn your back on the ocean. A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
447 WHUS46 KMFR 280515 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1015 PM PDT Sun Oct 27 2019 ...Sneaker Waves Possible Monday... .Long period ocean swell will combine with other waves creating the possibility for sneaker waves at all beaches Monday. ORZ021-022-282300- /O.CON.KMFR.BH.S.0011.191028T1200Z-191029T0400Z/ South Central Oregon Coast-Curry County Coast- 1015 PM PDT Sun Oct 27 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 AM PDT MONDAY THROUGH MONDAY EVENING... * Hazards...Elevated risk of sneaker waves. * Timing...5 AM Monday morning through 9 PM Monday. * Locations Include...All beaches. * Potential Impacts...Sneaker waves with high run-ups can knock people over and drag them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay off of rocks, logs, and jetties. Never turn your back on the ocean. A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
048 WHUS46 KMFR 282157 CFWMFR Coastal Hazard Message National Weather Service Medford OR 257 PM PDT Mon Oct 28 2019 ...Sneaker Waves Possible into This Evening... .Long period ocean swell will combine with other waves creating the possibility for sneaker waves at all beaches. ORZ021-022-290400- /O.CON.KMFR.BH.S.0011.000000T0000Z-191029T0400Z/ South Central Oregon Coast-Curry County Coast- 257 PM PDT Mon Oct 28 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * Hazards...Elevated risk of sneaker waves. * Timing...Through through 9 PM this evening. * Locations Include...All beaches. * Potential Impacts...Sneaker waves with high run-ups can knock people over and drag them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay off of rocks, logs, and jetties. Never turn your back on the ocean. A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
761 WHUS46 KMFR 290334 CFWMFR Coastal Hazard Message National Weather Service Medford OR 834 PM PDT Mon Oct 28 2019 ORZ021-022-290445- /O.EXP.KMFR.BH.S.0011.000000T0000Z-191029T0400Z/ South Central Oregon Coast-Curry County Coast- 834 PM PDT Mon Oct 28 2019 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM PDT THIS EVENING... While the enhanced threat of sneaker waves has diminished, they always remain possible. Beachgoers should continue to exercise caution. Never turn your back on the ocean. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Oct 25, 8:57 AM PDT, 38 minutes earlier.
Area forecast discussion, Oct 25, 8:57 AM PDT, 38 minutes before
Area Forecast Discussion
National Weather Service Medford OR
857 AM PDT Fri Oct 25 2019
.Updated Marine discussion.
.DISCUSSION...
The forecast is on track so far this morning. Fog lingers in the
Umpqua valley and is expected to clear around, or shortly after
noon. All other areas have clear or near clear skies at the
moment. Clouds associated with a weak front are beginning to
encroach on the coast. Precipitation is still expected to be
confined mainly to the higher terrain on the west side. A broad
ridge will build in after and easterly offshore flow seems likely
on Sunday. This will be accompanied by a dry airmass shift and
creates a potential for overnight lows to drop into the mid 30s
for west side valleys Monday morning.
&&
.MARINE...Updated 800 AM PDT Friday 25 October 2019...Moderate north
winds will continue today, but will be weaker compared previous days
as a front approaches from the north disrupting the thermal trough
pattern. Strongest winds will be from Cape Blanco south this morning
into this afternoon. A fresh short period swell will result in
small craft advisory conditions for most areas south of Reedsport
through this afternoon. A weak front will move onshore late this
afternoon into this evening, and the thermal trough will redevelop
this evening and tonight then persist into Sunday before weakening
again. This will bring areas of gale force north winds to areas
south of Cape Blanco and hazardous steep to very steep seas to all
areas. The strongest winds and steepest seas will occur south of
Port Orford, with hazardous seas generally beyond 8 nm from shore
south of Bandon. Winds will diminish Monday, but seas will likely
remain hazardous to small craft into Tuesday. -CC
&&
.PREV DISCUSSION... /Issued 454 AM PDT Fri Oct 25 2019/
DISCUSSION...The weak offshore flow will give way to onshore flow
ahead of a weak front that moves across the region later today
into tonight. There may some very isolated showers inland, mostly
on the west side, the main contribution to added precipitation
will be on the ridges from the Cascades to the eastern portions of
the coastal ranges. With the marine push in moderate northerly
flow at the ridge levels trees at higher elevations in this area
will see a saturated air mass with trees "collecting moisture".
After the front moves through the area strong east winds.
especially at ridge levels and near the coast, set up quickly.
This flow will be coming from a much cooler air mass than we have
been seeing, and although the offshore winds will be strong an
dry, temperatures will be a good deal cooler than the past
several days through the weekend into next week. The deep upper
trough shifts east with an upper ridge building into the region by
Tuesday. The thermal trough looks to move inland Wednesday,
loosening the gradient and decreasing the gusty offshore winds.
Sven
AVIATION...For the 25/12Z TAFs...Along the coast and over the
coastal waters...VFR conditions will continue into this afternoon.
The general consensus suggest ceilings could lower to MVFR and
occasional IFR for a few hours early this evening at North Bend and
included the lower conditions in the TAF. The lower ceilings should
impact mainly areas from Cape Blanco north. A drier air mass will
follow with decreasing cloud cover tonight, however confidence on
when this will happen is low to medium, so watch for updates to the
North Bend TAF.
Over the Umpqua Basin...Low clouds with patchy to areas of fog will
persist for most of the morning. The TAF at Roseburg shows improving
conditions at 18z, but it could occur on either side of the hour.
Once the low clouds/fog burn off, VFR conditions are expected into
this evening. Onshore flow will increase tonight with marine stratus
developing with MVFR ceilings, but confidence on the timing is low
to moderate at Roseburg.
Over the remainder of the area...VFR conditions will prevail through
the TAF period, although some higher terrain will become obscured
from the Cascades west tonight with isolated showers. -Petrucelli
FIRE WEATHER...Updated 430 AM PDT Friday 25 October 2019...
A very dry air mass remains in place over the region. Some marine
influence will begin to return to coastal areas south of Cape
Blanco today, so humidity may actually rise there during the day.
And despite a slight uptick in RH inland, it will remain quite
dry.
A frontal system will push onshore later today and tonight.
Models have been mostly dry with this front, with a stronger
marine push bringing low clouds in the northerly winds, ridges in
places from the cascades westward will likely see some light
drizzle under the canopies as the moisture is collected in the
trees. Humidity will be up with better recoveries area wide
tonight as the front settles southward. Then, a cold upper trough
will move southward into the area this weekend. Strongest push of
cold air will be felt east of the Cascades, but this will also
mean the redevelopment of the thermal trough along the coast. As a
result, we expect another round of offshore northeast to east
winds, strongest Saturday night into Sunday. Current guidance
indicates wind gusts of 30 to 40 mph are possible at some of the
more exposed ridges of SW Oregon and NW California. Humidity will
also lower again significantly, with poor-moderate RH recoveries
expected Sunday night and Monday night over the mid-upper
slopes/ridges. Dry weather will continue right through at least
the middle of next week.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Sunday for PZZ350-356-370.
Gale Warning from 5 PM this afternoon to 11 AM PDT Sunday for
PZZ356-376.
Hazardous Seas Warning from 5 PM this afternoon to 11 AM PDT
Sunday for PZZ350-356-370-376.
Small Craft Advisory until 5 PM PDT this afternoon for PZZ376.
MB/MB/MBNearby
Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.